New Mexico, 2004

Dust Storm in New Mexico, April 22, 2004

April 22, 2004 · NWS ABQ · 1 event in 1 county or zone

Two people died (indirect, female 70 and male 73) and 13 others were injured (indirect) in a chain-reaction of traffic accidents involving a total of 18 vehicles on Interstate 40 near Milan. Zero visibility was reported along a short section of Interstate as winds of 25-30 mph carried dust across the roadway from an adjacent plot of barren or plowed ground.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Two people died (indirect, female 70 and male 73) and 13 others were injured (indirect) in a chain-reaction of traffic accidents involving a total of 18 vehicles on Interstate 40 near Milan. Zero visibility was reported along a short section of Interstate as winds of 25-30 mph carried dust across the roadway from an adjacent plot of barren or plowed ground. The driver of a small car and a passenger were killed after slowing and then struck from behind by a semi-truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 22, 1:18 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 22, 1:18 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT THU APR 22 2004

.DISCUSSION...COLD FRONT REMAINS ACROSS THE EAST KEEPING WINDS AND
WEATHER COOL AND TRANQUIL. UPPER AND SURFACE LOW ROTATING JUST
NORTHWEST OF FOUR CORNERS WILL MOVE ALONG AND JUST SOUTH OF THE
NORTHERN STATE BORDER TONIGHT AND FRIDAY. THE UNSETTLED AND MUCH
COOLER WEATHER THAT HAS BEEN ADVERTISED THE LAST SEVERAL DAYS
WILL COMMENCE THIS EVENING INTENSIFYING AFTER MIDNIGHT ACROSS THE
NORTHERN MOUNTAINS AND NORTHEAST AS UPSLOPE FLOW DEEPENS.

CURRENTLY... COLD POOL BEGINNING TO MOVE INTO THE NORTHWEST WITH A
FEW THUNDERSTORMS TO BREAKOUT LATE THIS AFTERNOON AND EVENING
TO GET THINGS GOING. WIND ADVISORY WILL BE ADJUSTED TO DROP SOUTHEAST
AND EAST CENTRAL ZONES...BUT KEEP WEST CENTRAL AND RIO GRANDE VALLEY
WINDY THROUGH AT LEAST 800 PM.

MODELS NOT TO FAR OFF TRACK ON THE INTENSITY AND MOVEMENT OF THIS
SYSTEM WITH THE MAIN DIFFERENCE IN THE QPF/SNOW OUTPUT. ETA REMAINS
AND LOOKS OVER DONE WITH WELL OVER A FOOT OF ACCUMULATING SNOW ALONG
THE COLORADO BORDER FOR AN 18 HOUR PERIOD. EARLIER SNOW ADVISORY
NUMBERS STILL LOOK IN THE BALLPARK AND WILL MAINTAIN STATUS QUO
FOR NOW. A FEW LOCALS ACROSS THE EASTERN SLOPE OF THE SANGRE DE
CRISTOS AND ALONG THE RATON PASS VICINITY COULD SEE UP TO A FOOT OF
SNOW WHILE THE MAJORITY OF OTHER AREAS WILL SEE AROUND 6 INCHES THUS
THE REASONING TO KEEP AN ADVISORY AND NOT UPGRADE TO A WARNING.

WINTER LIKE TEMPS ACROSS THE NORTHEAST TOMORROW WITH MUCH COOLER
TEMPS FARTHER SOUTH AND WEST. MAINTAINED HIGH POPS NORTHEAST ON
FRIDAY AS UPSLOPE CONTINUES AND THEN SLOWLY TREND DOWNWARD
FRIDAY NIGHT AS SYSTEM BEGINS TO LIFT NORTHEAST.SURFACE RIDGE
BUILDS INTO THE EAST FRIDAY WITH EAST WINDS DEVELOPING ACROSS
THE RIO GRANDE VALLEY FRIDAY AFTERNOON AND STRENGTHENING FRIDAY
NIGHT...A LOCAL WIND ADVISORY MIGHT BE NEEDED AT THAT TIME.

KEPT SUN AND MONDAY DRY AND THEN BEGAN TO INCREASE POPS ACROSS
SOUTHWEST AND WESTERN AREAS TUESDAY SPREADING FARTHER NORTH
WEDNESDAY AND THURSDAY. GFS CONTINUING TO INDICATE MOISTURE TO MOVE
INTO THE REGION ON BACK SIDE OF SURFACE RIDGE WITH A GENERAL
CYCLONIC FLOW TO PERSIST OVER THE MUCH OF THE WEST. EUROPEAN SIMILAR
ON THIS PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 033/054 033/066 035 49331
GALLUP.................... 025/057 024/066 028 49221
GRANTS.................... 028/056 026/063 030 49120
GLENWOOD.................. 041/071 042/075 040 49000
CHAMA..................... 024/042 021/053 025 49642
LOS ALAMOS................ 032/047 028/058 033 49331
RED RIVER................. 019/033 018/045 022 49873
TAOS...................... 029/044 022/057 027 49652
SANTA FE.................. 032/049 029/057 034 49331
SANTA FE AIRPORT.......... 035/053 030/060 035 49331
ESPANOLA.................. 036/054 029/064 036 49241
ALBUQUERQUE HEIGHTS....... 044/060 039/067 045 49111
ALBUQUERQUE VALLEY........ 043/061 039/068 044 49111
ALBUQUERQUE FOOTHILLS..... 040/057 037/065 042 49111
ALBUQUERQUE WEST MESA..... 040/059 038/067 043 49111
SOCORRO................... 042/066 037/072 042 49000
SANDIA PARK/CEDAR CREST... 032/051 031/060 036 49121
MORIARTY/ESTANCIA......... 036/054 031/064 038 49121
CARRIZOZO................. 045/063 036/067 042 49000
RUIDOSO................... 044/057 036/058 040 49000
RATON..................... 033/037 026/059 031 49873
LAS VEGAS................. 033/045 027/059 032 49221
ROY....................... 033/041 029/059 033 49643
CLAYTON................... 034/037 031/057 038 49863
SANTA ROSA................ 040/055 032/069 039 49122
TUCUMCARI................. 038/054 033/063 041 49332
FORT SUMNER............... 043/060 035/067 041 49022
CLOVIS.................... 044/059 038/064 043 49022
PORTALES.................. 046/061 038/065 044 49022
ROSWELL................... 049/072 043/069 045 49000
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WND ADVY 4PM-8PM TODAY/EVENING NMZ008-009-014-015.
SN ADVY 6PM THU-6PM FRI NMZ004-005.
SN ADVY 12AM-6PM FRI NMZ006-007.
RED FLAG WARNING FOR NMZ106-107.

&&

49
Hazardous weather outlook, Apr 22, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU APR 22 2004

NMZ001>021-231200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

VERY STRONG WINDS ARE LIKELY ACROSS THE WESTERN MOUNTAINS AND
VALLEYS...THE MIDDLE AND LOWER RIO GRANDE VALLEY...THE CENTRAL
MOUNTAIN CHAIN AND ADJACENT EASTERN SLOPES...AND THE HIGHLANDS FROM
WAGON MOUND SOUTH. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS
40 TO 50 MPH ARE EXPECTED. ACCUMULATING SNOWFALL IS ALSO LIKELY FOR
THE NORTHERN SANGRE DE CRISTO MOUNTAINS AND ADJACENT EASTERN
HIGHLANDS FROM WAGON MOUND NORTH TO THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...

FOR FRIDAY SNOWFALL WILL CONTINUE ACROSS THE NORTHERN SANGRE DE
CRISTO MOUNTAINS AND ADJACENT EASTERN HIGHLANDS FROM WAGON MOUND
NORTH TO THE COLORADO BORDER. EXPECT SNOWFALL AMOUNTS OF 3 TO 5
INCHES BELOW 7500 FEET AND 6 TO 8 INCHES ABOVE 7500 FEET DURING A 24
HOUR PERIOD. A FEW LOCAL AREAS MAY SEE UP TO 12 INCHES OF SNOWFALL
ESPECIALLY EAST FACING SLOPES ALONG THE COLORADO BORDER. AS THIS SNOW
EVENT EVOLVES ACCUMULATING SNOWS WILL SPREAD INTO UNION AND NORTHERN
HARDING COUNTIES. EXPECT SNOWFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCAL
6 INCH ABOVE 6000 FEET FOR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

16

In the hours before

Special weather statement, Apr 22, 2:06 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT THU APR 22 2004

NMZ001-003-009-012-013-231100-
CONCHAS LAKE/GUADALUPE COUNTY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST PLATEAU-
QUAY COUNTY-UPPER RIO GRANDE VALLEY-
306 PM MDT THU APR 22 2004

...NEAR FREEZING LOW TEMPERATURES POSSIBLE FRIDAY NIGHT...

AN UPPER LEVEL STORM SYSTEM...IN COMBINATION WITH A STRONG COLD
FRONT...WILL BRING ACCUMULATING SNOWS TO THE MOUNTAINS OF NORTHERN
NEW MEXICO AS WELL AS THE NORTHEAST CORNER OF THE STATE...LATER TONIGHT
THROUGH FRIDAY. AS THE STORM SYSTEM LIFTS AWAY FROM NEW MEXICO
FRIDAY NIGHT...IT WILL LEAVE MUCH COLDER AIR IN ITS WAKE. LOW
TEMPERATURES FRIDAY NIGHT MAY DROP TO NEAR OR BELOW FREEZING OVER
PORTIONS OF THE NORTHWEST PLATEAU...UPPER RIO GRANDE VALLEY...QUAY
COUNTY...CONCHAS LAKE AND GUADALUPE COUNTY AND POSSIBLY THE
MIDDLE RIO GRANDE VALLEY.

BE PREPARED TO PROVIDE PROTECTION FOR TENDER GARDEN PLANTS AND MOVE
SENSITIVE ORNAMENTAL POTTED PLANTS INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
UPDATED FORECASTS AND WEATHER INFORMATION.

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
April 22, 2:30 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
NEWSPAPER

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387265.